Advocates of biotechnology often cite the case of GM (genetically modified) insulin to demonstrate the safety of GM products. They say that GM insulin has been used for many years and has never caused any problem. But evidence continues to emerge that this is not the case. To cite just one example, the Australian South Gippsland Sentinel Times carried a story in September about the terrible side effects suffered by a diabetic who had unknowingly been using GM insulin for over 20 years. His symptoms included extreme tiredness, weight gain, memory loss, mental confusion, fluctuations in the level of sugar in his blood, constant tiredness, and pain in his joints. Moreover he lost the symptoms associated with hypoglycaemia, which makes the condition dangerous and even life-threatening. He also developed Crohn’s disease – a serious complaint that causes inflammation of the intestine and can cause arthritis, eye inflammations and skin eruptions.
Once he discovered that he was using GM insulin, the patient decided to return to natural insulin obtained from animals. He says that the fluctuations in his sugar level ended immediately and he was able to reduce the amount of insulin in his daily injections by 15 per cent. Many of his other symptoms also improved markedly over time. In the fortnight following publication several readers wrote in about similar side effects caused by GM insulin.
Indeed, diabetes sufferers in other parts of the world have for some time been calling for more rigorous investigations into the safety of GM insulin, also known as human insulin. According to the UK-based Insulin Dependent Diabetes Trust, “The first research in 1980 using GM ‘human’ insulin, by Professor Harry Keen, involved 17 healthy non-diabetic men, and in 1982 ‘human’ insulin was given a licence for general use. This is a remarkably short time for a new drug, especially as ‘human’ insulin was the first ever genetically engineered drug to be used on people.” The Trust’s website (http://www.iddtinternational.org/gmvsanimalinsulin/) contains numerous cases of side effects similar to those reported in Australia.